Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2008, 6:26 PM MDT for Sheridan County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2008, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 9, 2008, 7:30 PM MDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 138 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:54 PM MDT | HAIL 1 | 21 Wnw Gordon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 100026
SVRLBF
NEC161-100130-
/O.NEW.KLBF.SV.W.0281.080710T0026Z-080710T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM MDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF GORDON...
* UNTIL 730 PM MDT
* AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...OR NEAR PINE
RIDGE...AND MOVING SOUTHEAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD BY 635 PM MDT...
8 MILES NORTHEAST OF CLINTON BY 715 PM MDT...
GORDON BY 725 PM MDT...
8 MILES NORTH OF INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 730
PM MDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4300 10227 4297 10211 4265 10210 4292 10278
4300 10279
TIME...MOT...LOC 0026Z 295DEG 19KT 4297 10259
$$
SPRINGER1 follow-up statement
000
WWUS53 KLBF 100058
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT WED JUL 9 2008
NEC161-100130-
/O.CON.KLBF.SV.W.0281.000000T0000Z-080710T0130Z/
SHERIDAN NE-
655 PM MDT WED JUL 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHERN SHERIDAN COUNTY...
AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...OR NEAR
PINE RIDGE...MOVING SOUTHEAST AT 19 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 27 MILE MARKER 230...8 MILES NORTHWEST OF GORDON AND 9
MILES NORTH OF CLINTON BY 730 PM MDT...
HAIL UP TO AN INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM IN
WHITECLAY OR 25 MILES WEST NORTHWEST OF GORDON. IF YOU ARE IN THE
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
LAT...LON 4300 10227 4297 10211 4265 10210 4292 10278
4300 10279
TIME...MOT...LOC 0055Z 293DEG 16KT 4295 10252
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:43 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 9, 1:43 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 243 PM CDT WED JUL 9 2008 .SYNOPSIS... H5 RIDGE OVER WESTERN CONUS WITH CLEAR SKIES IN VISIBLE. SURFACE FRONT FROM LOW OVER THE GREAT LAKES THROUGH THE OHIO VALLEY TO SOUTHERN KANSAS. && .DISCUSSION... MODELS IN GOOD AGREEMENT IN THE NEAR TERM HAVE TRENDED TOWARDS NAM WRF. ANOTHER WEAK WAVE TO MOVE ACROSS NORTHERN PLAINS AGAIN TONIGHT. HAVE INCLUDED POPS FOR NORTH AND NORTH CENTRAL ZONES THROUGH THE NIGHTAND INTO EARLY AM. VERY UNSTABLE ATMOSPHERE WITH ADEQUATE MOISTURE. STRONG WARM AIR ADVECTION OVER NIGHT. TEMPERATURES TO SOAR INTO THE MID TO UPPER 90S. WARMER TEMPERATURES IN VTN VICINITY WITH SOMEWHAT DRIER AIR. ENTIRE CWA REMAINS HIGHLY UNSTABLE BUT WITH STRONG CAP AND NO TRIGGERS HAVE LEFT DRY FOR NOW. FRIDAY COLD FRONTAL PASSAGE COMMENCES NORTHWEST IN THE AM AND BY NOON SHOULD BE FROM KONL TO KOGA LINE HAVE ADDED SCHC POPS WITH FROPA SOUTH AND SOUTHWEST. MODELS NOT HANDLING SITUATION WELL AND POPS MAY HAVE TO BE UPPED AND EXPANDED. FOR THE LAST WEEK WITH MINIMAL LIFT HAVE BEEN ABLE TO KICK OFF SCATTERED COVERAGES NOW WITH GOOD LIFT SB CAPES TO 2000 JOULES/KG MODELS BRINGING SYSTEM THROUGH DRY. MODELS HAVE PROGGED FRONT TO PUSH INTO SOUTHERN KANSAS AND NOT STALL IT OUT OVER NORTHERN KANSAS SO HAVE PULLED POPS FOR SATURDAY AND SUNDAY. EXTENDED...H5 RIDGE BUILDING INTO NORTHERN PLAINS THROUGH FIRST OF THE WORK WEEK. HAVE TWEAKED TEMPERATURES UP SOME WITH POPS ADDED FOR MONDAY AS WEAK BOUNDARY BEGINS TO MOVE EAST INTO THE PANHANDLE. NEXT SYSTEM ON TRACK FOR WEDNESDAY BUT GFS AND ECMWF VARY ON DEPTH AND STRENGTH OF SYSTEM HAVE LEFT DRY FOR NOW WITH UNCERTAINTY. TEMPERATURES NORMAL FOR THE SEASON AND DRY. && .AVIATION... SIMILAR PATTERN TO THE LAST COUPLE OF DAYS. MAINLY VFR CONDITIONS EXPECTED THE NEXT 24 HOURS FOR TERMINAL SITES KLBF AND KVTN. NORTHWEST FLOW WILL PUSH YET ANOTHER DISTURBANCE ACROSS THE REGION. ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE VERY WIDESPREAD AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS YET...HOWEVER WILL INCLUDE CB TO CIGS. ALTHOUGH THERE IS A SMALL CHANCE THAT A STORM WILL TRAVERSE THE TERMINAL SITES...IF ANY DO CROSS THE TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS AND/OR VSBY FROM HEAVY RAINFALL WILL BE POSSIBLE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && MASEK/POWER
Hazardous weather outlook, Jul 9, 2:37 PM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 337 PM CDT WED JUL 9 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 337 PM CDT WED JUL 9 2008 /237 PM MDT WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK DISTURBANCE MOVES ACROSS THE REGION. A FEW STORMS MAY BECOME MARGINALLY SEVERE WITH STRONG WIND GUSTS AND HAIL...MAINLY FOR AREAS ALONG AND NORTH OF GORDON IN SHERIDAN COUNTY TO BROKEN BOW IN CUSTER COUNTY LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW LINGERING THUNDERSHOWERS WILL BE POSSIBLE THURSDAY MORNING...MAINLY EFFECT AREAS NORTHEAST OF VALENTINE TO TAYLOR LINE. THEN THUNDERSTORM CHANCES WILL RETURN FRIDAY AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. DURING PEAK HEATING...STRONG THUNDERSTORMS MAY INITIATE FOR AREAS SOUTH OF A LINE FROM GRANT THROUGH NORTH PLATTE AND ONEILL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Jul 9, 2:39 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST BIG SPRINGS 41.06N 102.07W
07/08/2008 M58.00 MPH DEUEL NE TRAINED SPOTTER
&&
MASEKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:29 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 46 min |
| Jul 9, 7:35 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 55 min |
| Jul 9, 8:11 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 64 min |
| Jul 9, 8:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 37 min |
| Jul 9, 9:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Jul 9, 9:27 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 20 min |
| Jul 9, 9:42 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Jul 9, 10:57 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 63 min |
| Jul 9, 11:05 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jul 9, 11:59 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry | 28 min |
| Jul 10, 2:06 AM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 27 min |
| Jul 10, 2:30 AM MDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.